Nevada, 2005

High Wind in Nevada, December 31, 2005

December 31, 2005 · NWS REV · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 31, 12:20 PM PST, 3 hours 12 minutes earlier.

Area forecast discussion, Dec 31, 12:20 PM PST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
1220 PM PST SAT DEC 31 2005

...TRAVEL IS STRONGLY DISCOURAGED TODAY. MANY AREA ROADS ARE CLOSED
DUE TO FLOODING...MUD SLIDES...ROCK SLIDES...AND SNOW COVER. THIS
INCLUDES INTERSTATE 80...THE MOUNT ROSE HIGHWAY AND GEIGER GRADE. IF
YOU ATTEMPT TO TRAVEL ON FLOODED OR SNOW COVERED ROADS YOU ARE
PUTTING YOUR LIFE AND THE LIVES OF RESCUE...LAW ENFORCEMENT AND
UTILITY PERSONNEL AT RISK...

.UPDATE...
SITUATION GOING FROM FROM WORSE TO EVEN WORSE. MAJOR FLOOD EVENT
ONGOING IN THE SIERRA AND WESTERN NEVADA.  MANY ROADS ARE CLOSED DUE
TO MUD SLIDES...ROCK SLIDES AND SNOW COVER.  SNOW TOTALS IN THE
HIGHER ELEVATIONS HAVE EXCEEDED 3 FEET.

STRONG SHORT WAVE IS WORKING INTO NORTHERN CALIFNORIA WITH A STRONG
LINE OF CONVECTION MOVING INTO THE SIERRA.  A JET MAX IS MIXED IN
THE FLOW TOO...WINDS OVER THE SIERRA CREST ARE GUSTING AS HIGH AS
160 MPH.  WINDS A BIG PROBLEM NOW AS WELL..WIND DAMAGE REPORTS JUST
COMING IN FROM SOUTH LAKE TAHOE...WHERE WINDS ARE GUSTING TO AT
LEAST 70 MPH. LARGE TREES AND POWER LINES ARE DOWN.  WINDS ARE UP IN
THE WESTERN VALLEYS AS WELL.

TRAVEL IS IMPOSSIBLE IN SOME AREAS. STAY HOME HEAVY PRECIP SHOULD
END IN MOST AREAS IN THE NEXT 2-4 HOURS.  WILL HAVE TO MONITOR WINDS
AND MAKE ADDITIONAL UPDATES AND POSSIBLE WIND WARNINGS AS NEEDED.

ANOTHER STORM ON THE WAY FOR SUNDAY NIGHT.  LOOKS LIKE LOWER SNOW
LEVELS WHICH IS DEPERATELY NEEDED TO REDUCING FLOOD PROBLEMS.
HOWEVER I AM WORKING ON A WINTER STORM WATCH.  BRONG

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING ZONE 2 ABOVE 7000 FEET FROM 4 AM
        THROUGH 4 PM TODAY.
      URBAN AND SMALL STREAM FLOOD WARNING ZONES 2 AND 3 THROUGH
        THIS AFTERNOON.
      SNOW ADVISORY FOR NVZ003-005 UNTIL 6PM.
.CA...FLOOD WARNING ZONE 71 FOR THE SUSAN RIVER THROUGH THIS EVENING.
      URBAN AND SMALL STREAM FLOOD WARNING ZONES 70>73 THROUGH THIS
        AFTERNOON.
      WINTER STORM WARNING ZONE 72 ABOVE 7000 FEET FROM 4 AM THROUGH
        4 PM TODAY.
      WINTER STORM WARNING ZONE 73 ABOVE 8000 FEET FROM 10 AM
        THROUGH 10 PM TODAY.
      SNOW ADVISORY FOR ZONE 070-071 UNTIL 6PM.

&&
Hazardous weather outlook, Dec 31, 7:00 AM PST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
700 AM PST SAT DEC 31 2005

CAZ070>073-NVZ001>005-011500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
700 AM PST SAT DEC 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
CALIFORNIA...NORTHEAST CALIFORNIA...NORTHWEST NEVADA...WEST
CENTRAL NEVADA AND WESTERN NEVADA.

.DAY ONE...TODAY

WINTER STORM WARNING IN EFFECT TODAY FOR GREATER LAKE TAHOE AREA
AND MONO COUNTY FOR HEAVY SNOW AND HEAVY RAIN. PLEASE SEE THE
LATEST WINTER STORM WARNING FROM RENO/ WWUS45 KRNO WSWREV/ FOR
FURTHER DETAILS.

FLASH FLOOD WARNING IS EFFECT FOR TODAY FOR EXTREME WESTERN
NEVADA AND GREATER LAKE TAHOE AREA. PLEASE SEE THE LATEST
STATEMENTS FROM RENO/ WGUS75 KRNO FFSREV/.../ WGUS85 KRNO FLSREV/
.../ WGUS45 KRNO FLWREV/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT EVENTS ACCORDING TO
ESTABLISHED CRITERIA.

In the hours before

Local storm report, Dec 31, 12:45 PM PST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1245 PM PST SAT DEC 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 AM     FLOOD            RENO                    39.54N 119.82W
12/31/2005                   WASHOE             NV   LAW ENFORCEMENT

            SEVERAL ROADS IN THE RENO AREA ARE FLOODED AND CLOSED.
            THE TRUCKEE RIVER IS FLOWING OVER THE LAKE STREET BRIDGE.
            FLODDING HAS CLOSED THE INTERSECTION OF HIGHWAY 395 AND
            THE MT ROSE HIGHWAY.

0610 AM     FLOOD            SPANISH SPRINGS         39.62N 119.72W
12/31/2005                   WASHOE             NV   LAW ENFORCEMENT

            FLOODING OVER HIGHWAY 445 AND LA POSADA DRIVE.

0610 AM     FLOOD            SUN VALLEY              39.60N 119.78W
12/31/2005                   WASHOE             NV   TRAINED SPOTTER

            MUDSLIDE ON SUMMIT OF GOLDEN VALLEY ROAD BETWEEN SUN
            VALLEY AND GOLDEN VALLEY.

0610 AM     FLOOD            TRUCKEE                 39.33N 120.20W
12/31/2005                   NEVADA             CA   LAW ENFORCEMENT

            HIGHWAY 89 IS CLOSED NEAR DONNER CREEK DUE TO FLOODING.

0610 AM     FLOOD            SIERRAVILLE             39.59N 120.37W
12/31/2005                   SIERRA             CA   LAW ENFORCEMENT

            HIGHWAY 89 NEAR HIGHWAY 70 IS CLOSED DUE TO FLOODING.
            FLOODING IS OCCURING IN SIERRAVILLE.

0610 AM     FLOOD            5 S HOMEWOOD            39.01N 120.16W
12/31/2005                   EL DORADO          CA   LAW ENFORCEMENT

            HIGHWAY 89 IS CLOSED NEAR SUGAR PINE STATE PARK. GENERAL
            CREEK HAS EXCEED ITS BANKS.

0706 AM     FLOOD            TRUCKEE                 39.33N 120.20W
12/31/2005                   NEVADA             CA   LAW ENFORCEMENT

            HIGHWAY 89 IS CLOSED FROM TRUCKEE TO 4 MILES NORTH OF
            CALPINE DUE TO FLOODING.

0819 AM     HEAVY RAIN       1 N CARSON CITY         39.18N 119.75W
12/31/2005  3.30 INCH        CARSON CITY        NV   TRAINED SPOTTER

            PRECIPITATION AMOUNT SINCE 100 PM FRIDAY 12/30/05.

0829 AM     FLASH FLOOD      ALPINE MEADOWS          39.17N 120.22W
12/31/2005                   PLACER             CA   LAW ENFORCEMENT

            ROCK SLIDE ON HIGHWAY 89 NEAR ALPINE MEADOWS ROAD.

0836 AM     FLASH FLOOD      10 SE RENO              39.44N 119.69W
12/31/2005                   WASHOE             NV   LAW ENFORCEMENT

            GEIGER GRADE IS CLOSED TO DUE A MUD SLIDE.

0840 AM     HEAVY RAIN       1 N DOYLE               40.03N 120.10W
12/31/2005  3.05 INCH        LASSEN             CA   TRAINED SPOTTER

            STORM TOTAL SINCE 12 PM 12/30/05. 3 INCHES OF SNOW
            OVERNIGHT.

0846 AM     HEAVY RAIN       5 NE MOUNT ROSE SKI ARE 39.39N 119.82W
12/31/2005  3.81 INCH        WASHOE             NV   TRAINED SPOTTER

            SINCE FRIDAY A.M. 12/30/05. 1.61 INCHES SINCE MIDNIGHT.
            CURRENTLY STILL REPORT HEAVY RAIN.

0850 AM     HEAVY RAIN       6 NNE NEW WASHOE CITY   39.37N 119.72W
12/31/2005  4.50 INCH        WASHOE             NV   TRAINED SPOTTER

            PRECIPITATION AMOUNT SINCE 12/30/05 IN THE AFTERNOON.
            ELEVATION 4800 FEET.

0850 AM     HEAVY RAIN       3 NE GARDNERVILLE       38.97N 119.70W
12/31/2005  3.12 INCH        DOUGLAS            NV   TRAINED SPOTTER

            PRECIPITATION SINCE 12/30/05 AT 7AM. CURRENTLY REPORT
            MODERATE TO HEAVY RAIN.

0915 AM     FLOOD            WASHOE CITY             39.32N 119.81W
12/31/2005                   WASHOE             NV   AMATEUR RADIO

            NORTHBOUND LANES OF HIGHWAY 395 AND EAST LAKE BLVD
            THROUGH WASHOE VALLEY COVERED IN WATER.

0924 AM     FLOOD            SPARKS                  39.54N 119.74W
12/31/2005                   WASHOE             NV   AMATEUR RADIO

            INTERSECTION OF ROCK AND MILL STREET FLOODED. SPARKS
            INDUSTRIAL AREA FLOODED.

0924 AM     FLOOD            5 SE RENO               39.49N 119.76W
12/31/2005                   WASHOE             NV   AMATEUR RADIO

            STEAMBOAT CREEK FLOODED

0930 AM     HEAVY RAIN       6 ESE GARDNERVILLE      38.92N 119.62W
12/31/2005  1.75 INCH        DOUGLAS            NV   TRAINED SPOTTER

            FLOODING ALONG PINE NUT CREEK.

0930 AM     FLASH FLOOD      2 S TRUCKEE             39.30N 120.20W
12/31/2005                   PLACER             CA   FIRE DEPT/RESCUE

            MUDSLIDE NEAR CABIN CREEK. ABOUT 3 FEET OF MUD OVER
            HIGHWAY 89. HIGHWAY 89 IS CLOSED FROM SOUTH LAKE TAHOE TO
            TRUCKEE.

0930 AM     FLOOD            CARSON CITY             39.17N 119.76W
12/31/2005                   CARSON CITY        NV   TRAINED SPOTTER

            WATER COVERING HIGHWAY 395 THROUGH CARSON CITY

1000 AM     HEAVY RAIN       1 N JANESVILLE          40.30N 120.54W
12/31/2005  5.12 INCH        LASSEN             CA   TRAINED SPOTTER

            TOTAL RAIN PAST 24 HRS IS 5.12 INCHES. TOTAL RAIN FALL
            FOR DEC AS OF 1000 AM 31 DEC IS 16.75 INCHES. HVY SNOW
            FALL EARLIER THIS AM THEN TURNED TO RAIN AGAIN.

1023 AM     FLOOD            5 N RENO                39.61N 119.82W
12/31/2005                   WASHOE             NV   TRAINED SPOTTER

            3.50 INCHES OF RAIN IN GOLDEN VALLEY. WATER WASHED OUT A
            DRIVEWAY ON SPEARHEAD DRIVE.

1023 AM     FLASH FLOOD      VERDI                   39.52N 120.00W
12/31/2005                   SIERRA             CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL ESTIMATES IT WILL TAKE 2 DAYS
            TO CLEAR THE MUD SLIDE ON INTERSTATE 80.

1115 AM     FLASH FLOOD      CARSON CITY             39.17N 119.76W
12/31/2005                   CARSON CITY        NV   BROADCAST MEDIA

            LOCAL MEDIA REPORTING DEBRIS FLOWS ARE COMING OUT OF THE
            WATERFALL BURN AREA AND INTO THE WESTERN PORTION OF
            CARSON CITY.

1120 AM     NON-TSTM WND DMG 4 N RENO                39.60N 119.82W
12/31/2005                   WASHOE             NV   OFFICIAL NWS OBS

            SFC WIND 23035G50KT AT RENO NWS OFFICE

1135 AM     HEAVY RAIN       COLD SPRINGS VALLEY     39.67N 119.96W
12/31/2005  2.94 INCH        WASHOE             NV   NWS EMPLOYEE

            2.94 INCHES RAIN PAST 22 HOURS

1155 AM     FLASH FLOOD      4 NNE NEW WASHOE CITY   39.36N 119.75W
12/31/2005                   WASHOE             NV   TRAINED SPOTTER

            FLASH FLOOD THIS AM OVER ANDREW LANE AT STEAMBOAT CREEK.
            RHODES RD FLOODED AT BRIDGE AND TOWNE RD ALSO FLOODED.
            HIWAY 395 SOUTHBOUND AT MT ROSE HIWAY FLOODED. TRAFFIC
            LIMITED TO NORTH BOUND ONLY. WIND GUSTS TO 45-50 MPH.
            CURRENT TEMP 43F.

1205 PM     NON-TSTM WND DMG 4 N MEYERS              38.92N 120.00W
12/31/2005                   EL DORADO          CA   TRAINED SPOTTER

            LARGE TREE DOWN. 2 POWER LINES DOWN. STRONG WINDS IN
            PROGRESS.

1219 PM     FLOOD            5 WSW BECKWOURTH        39.80N 120.47W
12/31/2005                   PLUMAS             CA   TRAINED SPOTTER

            HWY 89 NEAR CLIO IS COVERED BY WATER FROM A CREEK NEAR
            THE ROAD.

1225 PM     NON-TSTM WND GST 2 NW GARDNERVILLE       38.96N 119.77W
12/31/2005  80 MPH           DOUGLAS            NV   TRAINED SPOTTER

1225 PM     FLOOD            6 E SUSANVILLE          40.41N 120.54W
12/31/2005                   LASSEN             CA   LAW ENFORCEMENT

            HIGHWAY 395 IS CLOSED NEAR LITCHFIELD DUE TO FLOOING.

&&

JBONK
Local storm report, Dec 31, 12:59 PM PST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1259 PM PST SAT DEC 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     NON-TSTM WND GST 4 SSW FALLON            39.42N 118.81W
12/31/2005  70 MPH           CHURCHILL          NV   TRAINED SPOTTER

            EST 65-70 MPH WITH HEAVY RAIN.

1240 PM     NON-TSTM WND DMG MAMMOTH LAKES           37.64N 118.96W
12/31/2005                   MONO               CA   LAW ENFORCEMENT

            POWER LINES DOWN DUE TO STRONG WINDS AND HEAVY SNOW.
            MINOR FLOODING IN THE AREA. MIXED RA/SN FALLING.

1254 PM     FLOOD            5 WSW BECKWOURTH        39.80N 120.47W
12/31/2005                   PLUMAS             CA   TRAINED SPOTTER

            CHECKED ON THE FEATHER RIVER THROUGH AND JUST WEST OF
            PORTOLA. MOST FLOOD PRONE POINT IS HWY 70 JUST WEST OF
            PORTOLA. RIVER IS STILL 3-4 FEET BELOW BANKS AT THIS
            POINT. ESTIMATED FLOW SPEED IS 6 TO 7 MPH.

&&

JBONK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Pershing/Churchill/X Se Washoe/Nc&ne Lyon

When
December 31, 3:32 PM PST
Where
Pershing/Churchill/X Se Washoe/Nc&ne Lyon forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

A 52 kt (60 mph) wind gust recorded at Lovelock.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483986.